Montana, 2017

Damaging Wind in Montana, June 26, 2017

June 26, 2017 · NWS GGW · 1 event in 1 county or zone

Scattered rain showers and a few thunderstorms moved across the area ahead of an approaching cold front, bringing strong and gusty winds to a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Scattered rain showers and a few thunderstorms moved across the area ahead of an approaching cold front, bringing strong and gusty winds to a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 26, 6:46 PM MST, 2 hours earlier.

Area forecast discussion, Jun 26, 6:46 PM MST, 2 hours before
Area Forecast Discussion
National Weather Service Glasgow MT
746 PM MDT Mon Jun 26 2017

.SHORT TERM...for northeast Montana...today through Wed...

Update: An area of showers and thunderstorms were moving east out
of Blaine and Fergus Counties and into Phillips and Petroleum
Counties at 0130Z. The storms are occurring ahead of a cold front
that will continue to move east across the forecast area late
tonight and Tuesday morning. Southeast winds will diminish late
tonight as the frontal system moves east. With very dry
atmosphere, there are some questions whether or not the storms
will hold together as they move through Northeast Montana
overnight. Will maintain scattered showers and isolated
thunderstorms overnight.

Previous short term:
Gusty southeast winds will continue to blow across northeast
Montana through the evening hours as high pressure at the surface
pushes eastward toward Minnesota. A surface low will drag a cold
front/wind shift through tonight. Scattered to isolated
thunderstorms are possible ahead of the front this evening,
coming out of central Montana. Isolated showers will be possible
with any lingering convection overnight tonight.

Tuesday will again be breezy behind the front, as gusty northwest
winds rule. Thus the lake wind advisory looks on track. Fire
weather conditions will again be near critical values as RH drops
into the 20%s. Again isolated to scattered thunderstorms will be
possible by the afternoon hours supported by an upper level
disturbance associated with an upper trough over
Alberta/Saskatchewan. Gilchrist

.LONG TERM...Wed night through Mon...

Made updates to the mid-extended forecast period only through
Thursday afternoon. Too much model discrepancy thereafter.

Beginning Tuesday night, the low pressure system slowly spinning
through the near Canadian Rockies will dictate the majority of
the weather pattern across northeast Montana. The multiple short-
wave impulses rotating around this upper-low center are expected
to direct periods of scattered light rain showers through the
remainder of the work week. Some of these disturbances will be
distinctive while others will be quite subtle - thus some model
discrepancies. Best chances for any rain barely accumulating over
our central zones would be on Wednesday.

BMickelson

Previous Long Term discussion: Upper ridge over the region early
in the week breaks down by mid week as an upper low pushes across
the Canadian Rockies. The upper low then lingers over central
Canada for the remainder of the week. Upper ridge expected to at
least partially rebound for the weekend.

Models coming into slightly better agreement with bringing a
shortwave around the Canadian low and pushing a cold front through
Montana on Thursday. Moisture has been increasing in the models
with this system so could see some showers although QPF is not
expected to be very high. Cooler conditions will also occur with
the trof over the northern plains.

Warmer and drier weather returns for the weekend with ridge
rebounding.

Ebert

&&

.AVIATION...

Flight category: VFR

Radar & satellite imagery is showing scattered rain showers and
thunderstorms over central Montana that are expected to move into
the local region tonight. These storms may diminish somewhat later
tonight and become isolated. These storms will not be included in
the TAFs initially. Expect amends for any MVFR/IFR storms that
become on track to affect a terminal area.

Gusty southeast winds will diminish tonight to become light and
variable by morning. Winds will then shift to the northwest and
become gusty again by Tuesday afternoon.

Templer

&&

.FIRE WEATHER...

Gusty southeast winds and low humidity continue to create
critical fire weather conditions for portions of Northeast Montana
today. A Red Flag Warning remains in effect until 9 pm this
evening.

Tuesday could have elevated fire weather conditions as gusty
winds with a wind shift continue with warm temperatures. But
humidity will be higher.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for MTZ134>137.

Lake Wind Advisory until 9 PM MDT Tuesday for Central and
Southeast Phillips...Central and Southern Valley...Garfield...
McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 26, 1:57 AM MST, 18 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
257 AM MDT Mon Jun 26 2017

MTZ016-017-021>023-059>061-270900-
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-Northern Phillips-Southwest Phillips-
Northern Valley-
257 AM MDT Mon Jun 26 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

There is a Red Flag Warning in effect today for Fire Weather Zones
134, 135, and 136 due to gusty winds and low relative humidity.

A Lake Wind Advisory for Fort Peck Lake has been issued today and
tonight for strong southeast winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The Lake Wind Advisory for Fort Peck Lake remains in effect
through Tuesday. However gusty winds will shift to the northwest.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jun 26, 7:26 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Glasgow MT
826 PM MDT MON JUN 26 2017

MTZ016-017-022-059-060-270330-
Garfield MT-Southwest Phillips MT-Central and Southeast Phillips MT-
Northern Phillips MT-Central and Southern Valley MT-
826 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS...NORTHWESTERN GARFIELD
AND SOUTHWESTERN VALLEY COUNTIES UNTIL 930 PM MDT...

At 825 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Malta to 6 miles south of
Fourchette. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Malta, Dodson, Fourchette, Phillips, Sleeping Buffalo, Wagner,
Content, Sun Prairie and Bowdoin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4866 10827 4870 10735 4767 10746 4758 10838
      4759 10839 4758 10842 4760 10842 4760 10844
      4762 10844 4760 10848
TIME...MOT...LOC 0225Z 280DEG 17KT 4856 10788 4764 10799

gff
Local storm report, Jun 26, 7:47 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
847 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     1 ESE ZORTMAN           47.91N 108.50W
06/26/2017  M46.00 MPH       PHILLIPS           MT   MESONET

            ZORTMAN RAWS

0835 PM     TSTM WND GST     MALTA                   48.36N 107.87W
06/26/2017  M54.00 MPH       PHILLIPS           MT   ASOS

            54 MPH WIND GUST AT MALTA AIRPORT.

&&

GREGF
Special weather statement, Jun 26, 8:07 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Glasgow MT
907 PM MDT MON JUN 26 2017

MTZ016-017-059-061-270400-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
907 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHILLIPS AND
WESTERN VALLEY COUNTIES UNTIL 1000 PM MDT...

At 907 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Saco to 12 miles east of
Devils Creek Rec Area. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Glasgow, Saco, The Pines Rec Area, Tampico, Hinsdale, St. Marie,
Vandalia and The Bentonite Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4862 10651 4781 10662 4778 10688 4778 10747
      4865 10739
TIME...MOT...LOC 0307Z 267DEG 31KT 4858 10732 4768 10741

gff

The radar

The Glasgow radar (KGGW), 54 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
June 26, 8:46 PM MST
Where
Valley County, King Coulee Raws
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

A 64 mph gust was measured at the King Coulee (KIGM8) RAWS site. Time was estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696264.